Optimizing the asymptotic convergence rate of the Diaconis-Holmes-Neal sampler

Kranthi K. Gade, Michael L. Overton

Research output: Contribution to journalArticlepeer-review


We consider the problem of optimizing the asymptotic convergence rate of a parameter-dependent nonreversible Markov chain. We begin with a single-parameter case studied by Diaconis, Holmes and Neal and then introduce multiple parameters. We use nonsmooth analysis to investigate whether the presence of multiple parameters allows a faster asymptotic convergence rate, and argue that for a specific parameterization, it does not, at least locally.

Original languageEnglish (US)
Pages (from-to)382-403
Number of pages22
JournalAdvances in Applied Mathematics
Issue number3
StatePublished - Mar 2007


  • Diaconis-Holmes-Neal sampler
  • Markov chain optimization
  • Nonreversible Markov chains
  • Spectral functions
  • Variational analysis

ASJC Scopus subject areas

  • Applied Mathematics


Dive into the research topics of 'Optimizing the asymptotic convergence rate of the Diaconis-Holmes-Neal sampler'. Together they form a unique fingerprint.

Cite this